Welcome Visitor
Mon, Oct 24, 2016
53 members currently online.

Paramedic’s Corner: Atrial fibrillation, Part II
I am looking at an abnormal EKG caused by a cardiac dysrhythmia called atrial fibrillation (A-Fib, or AF). The ventricular heart rate in this patient is about 170. This rate does not allow the ventricle to fill and thus the patient is feeling weak and faint from the decrease in cardiac output.

The man was complaining of feeling weak and having palpitations (awareness of the heart beat), with the palpitations causing an uncomfortable feeling in his chest. Due to feeling weak and faint he called 911 asking for the paramedics.

Typical symptoms of atrial fibrillation (A-Fib) include feelings of weakness and faintness and irregular heart beats called palpitations. The person also might suffer from breathlessness. The other symptoms are ominous, those of a stroke. One of the scary consequences of a-fib is the possibility of a stroke. This is caused by a blood clot (embolus) breaking loose in the heart and traveling to the brain causing a stroke. Because of this, physicians will usually be quite aggressive in thinning the blood while controlling the a-fib — hopefully preventing a stroke from occurring.

Upon arrival, the paramedics start oxygen, establish an IV life-line, and monitor the EKG while obtaining a history and performing an assessment. If the patient is A-Fib the paramedic will consider the ventricular heart rate in determining orders requested from the medical control physician, or which protocols to follow. If the ventricular heart rate is slow, the patient is negative for hypotension, and is having no chest pain, the A-fib is considered controlled and the patient will be most likely be monitored enroute to the hospital. If any chest pain or other symptoms are present, the patient may be treated. If the A-fib is rapid (as in the above EKG) it is considered uncontrolled and emergency medications might be administered by the paramedics.

The most common treatment in the pre-hospital phase by the paramedics would most likely be a calcium channel blocker such as the medication diltiazem (Cardizem). This medical decision would be made by either the medical control physician at the emergency room (ER) or by the medical director’s standing orders (each ambulance service follows their specific protocol).

Another treatment that would be considered if the heart rate is above 150 and if the patient is unstable is called cardioversion. This is a synchronized electrical shock. To do this, the patient would be administered a medication IV to prevent pain and discomfort, then the shock is delivered. The reason this might be done in certain cases is when the patient is unstable and further rapid rate might damage the heart and there is a possibility of a stroke if the patient continues in the rapid uncontrolled rate. Thus, in an emergency a combination of medications and/or electrical therapy might be utilized by the paramedics in the pre-hospital treatment of A-fib. Many times, however, the A-fib patient is stable and the paramedic merely starts oxygen, starts an IV, and monitors the patient and the EKG.

When arriving at the hospital emergency room, the physicians might begin treating the patient with medications to reduce the stroke risk. These are anticoagulants and antiplatelets. What these drugs do is thin the blood and make it less prone to clotting.

Click here to comment for local opinion

Printer-friendly format

Do you know someone else who would like to see this?
Your Email:
Their Email:
(Will be included with e-mail)
Secret Code

In the box below, enter the Secret Code exactly as it appears above *


recent articles

Two vehicles totaled in separate single-vehicle weekend wrecks (1217 Views)